Alert archive / Iowa / Flash Flood Warnings in 1996
Flash Flood Warning 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at May 8, 1996, 11:43 PM CDT for Van Buren County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 1996, 11:43 PM CDT (04:43 UTC)
- Expired
- May 9, 1996, 3:51 AM CDT
- In force
- 4 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Van Buren County, IA
The radar
The Quad Cities radar (KDVN), 149 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 253 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 090444 FFWMLI IAC177-091045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1143 PM CDT WED MAY 8 1996 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 545 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST IOWA ...VAN BUREN COUNTY AT 1145 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATING VERY HEAVY RAINS IN EXCESS OF TWO INCHES HAD FALLEN OVER PARTS OF VAN BUREN COUNTY AND KEOSAUQUA OVER THE LAST HOUR. DUE TO THE SATURATED GROUND FROM EARLIER RAINS...ANY ADDITIONAL RAINFALL WILL LIKELY PRODUCE FLASH FLOODING ESPECIALLY IN URBAN AREAS AND ALONG SMALL STREAMS. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! HOLSTEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 8, 8:02 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, May 8, 8:02 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 755 PM CDT WED MAY 8 1996 SUBSIDENCE IN THE WAKE OF THE MCS THIS MORNING CLEANED OUT THE SKIES ACROSS MUCH OF IOWA TODAY. SATELLITE SHOWS THIS WELL AND NOW SHOWS THE BEGININGS OF THE NEXT MCS ACROSS KANSAS/NEBRASKA. LATHROP AND FAIRBURY PROFILERS SHOW THE LOW LEVEL WINDS PICKING UP. 00Z HAND ANALYSIS AND MAPS FRONTOGENESIS FUNCTION SHOW FRONT EXTENDING FROM KANSAS ACROSS SOUTHWEST IOWA TO NORTHERN ILLINOIS. 12Z MODELS PUSHED THE FRONT NORTH AND THEIR 12 HOUR FORECASTS VERIFIED WELL WITH CURRENT HAND ANALYSIS. STRONG QG FORCING SHOWN ACROSS FORECAST AREA BY 12Z AND PCPN MAX WILL BE CENTERED OVER I80. THIS MORE NORTHERLY TRACK WILL KEEP THE HEAVIEST RAINS OUT OF THE SAME TRACK AS LAST NIGHT... BUT STILL CONCERNED ABOUT FLOODING THERE AND HERE. PWS SIMILAR TO LAST NIGHT ONLY FURTHER NORTH. TIMING SHOULD BE AFTER 8 OR 9Z. FFG VALUES SIMILAR ACROSS THE NORTHERN HALF OF THE FORECAST AREA TO WHAT WE SAW LAST NIGHT... AND WITH SIMILAR RAINFALL AMOUNTS POSSIBLE... WONDER ABOUT NEED FOR FLASH FLOOD WATCH MOST AREAS. CURRENT WATCH ACROSS ILLINOIS IS GOOD AND JUST LOOK TO EXPAND IT NORTH TO I80. AM MOST CONCERNED ACROSS SOUTHEAST IOWA WHERE HEAVY RAINS FELL LAST NIGHT. RECOMEND THAT AT THE VERY LEAST IOWA ZONES SOUTH OF HIGHWAY 34 BE PLACED IN A FLASH FLOOD WATCH. CID 58/++ DBQ 55/++ MLI 59/++ BRL 63/90 HIRSCH
In the hours before
Special weather statement, May 8, 9:17 PM CDT, 2 hours 26 minutes before
IAZ030-040>042-051>054-063>068-076>078-087>089-098-099-ILZ001- 002-007-009-015>018-024>026-034-035-091200- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 914 PM CDT WED MAY 8 1996 ...HEAVY RAINFALL POSSIBLE AGAIN ON THURSDAY MORNING... A FRONT ACROSS SOUTHWESTERN IOWA AND NORTHERN ILLINOIS WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE AREA. ABUNDANT MOISTURE RACING OVER THE FRONT HAS ALREADY INITIATED A LARGE COMPLEX OF THUNDERSTORMS ACROSS EASTERN NEBRASKA. THESE THUNDERSTORMS WILL TRACK EASTWARD ALONG THE A FRONT ACROSS IOWA... REACHING EASTERN IOWA AND NORTHWEST ILLINOIS EARLY THURSDAY. MOST OF THE SEVERE WEATHER ASSOCIATED WITH THIS COMPLEX IS EXPECTED TO OCCUR THIS EVENING ACROSS NEBRASKA AND WESTERN IOWA. THE MAIN THREAT FOR EASTERN IOWA AND NORTHWEST ILLINOIS WILL BE LOCALLY HEAVY RAINFALL THURSDAY MORNING. RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH LOCAL AMOUNTS NEAR 3 INCHES CAN BE EXPECTED ALONG I80 OVERNIGHT. HEAVY RAINFALL IN A SHORT PERIOD OF TIME COULD PUSH SOME LOCATIONS INTO FLASH FLOODING SITUATIONS. AREAS ALONG AND SOUTH OF HIGHWAY 34 RECEIVED BETWEEN ONE AND FOUR INCHES OF RAINFALL EARLY WEDNESDAY MORNING AND RAINFALL IN EXCESS OF AN INCH COULD CAUSE ADDITIONAL FLOODING. FOR THIS REASON A FLASH FLOOD WATCH IS IN EFFECT FOR THE ILLINOIS COUNTIES OF HENDERSON... WARREN... HANCOCK... AND MC DONOUGH. AGAIN AT THIS TIME SEVERE THUNDERSTORMS ARE NOT EXECTED IN OUR AREA... HOWEVER THE POTENTIAL FOR VERY HEAVY RAINFALL IS JUST AS SERIOUS A THREAT. STAY TUNED FOR UPDATES ON THIS POTENTIALLY HAZARDOUS WEATHER SITUATION. HIRSCH
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 11:22 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 68 min |
| May 9, 12:04 AM CDT | Severe Thunderstorm Warning | DVN | Lee | 56 min |
| May 9, 12:21 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 69 min |
| May 9, 12:35 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 40 min |
| May 9, 12:43 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines | 47 min |
| May 9, 12:50 PM CDT | Severe Thunderstorm Warning | DVN | Henry | 25 min |
| May 9, 6:23 PM CDT | Severe Thunderstorm Warning | DVN | Washington | 67 min |
Nearby
Flash Flood Warnings in Iowa, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.